Multivalued Elliptic Problems in Variational Form

  • D. Motreanu
  • V. Rădulescu
Part of the Nonconvex Optimization and Its Applications book series (NOIA, volume 67)


In Partial Differential Equations, two important tools for proving existence of solutions are the Mountain Pass Theorem of Ambrosetti and Rabinowitz [1] (and its various generalizations) and the Ljusternik-Schnirelmann Theorem [16]. These results apply to the case when the solutions of the given problem are critical points of an appropriate functional of energy f, which is supposed to be real and C 1, or only differentiable, on a real Banach space X. One may ask what happens if f, which often is associated to the original equation in a canonical way, fails to be differentiable. In this case the gradient of f must be replaced by a generalized one, which is often that introduced by Clarke in the framework of locally Lipschitz functionals. In this setting, Chang [4] was the first who proved a version of the Mountain Pass Theorem, in the case when X is reflexive. For this aim, he used a “Lipschitz version” of the Deformation Lemma. The same result was used for the proof of the Ljusternik-Schnirelmann Theorem in the locally Lipschitz case. As observed by Brézis, the reflexivity assumption on X is not necessary.


Elliptic Problem Borel Function Critical Point Theory Hemivariational Inequality Lebesgue Dominate Convergence Theorem 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    A. Ambrosetti and P. Rabinowitz, Dual variational methods in critical point theory and applications, J. Funct. Anal. 14 (1973), 349–381.MathSciNetMATHCrossRefGoogle Scholar
  2. [2]
    S. Berberian, Measure and Integration, MacMillan, 1967.Google Scholar
  3. [3]
    A. Canino, Multiplicity of solutions for quasilinear elliptic equations, Topol. Meth. Nonlin. Anal. 6 (1995), 357–370.MathSciNetMATHGoogle Scholar
  4. [4]
    K. C. Chang, Variational methods for non-differentiable functionals and their applications to partial differential equations, J. Math. Anal. Appl. 80 (1981), 102–129.MathSciNetMATHCrossRefGoogle Scholar
  5. [5]
    F. H. Clarke, Generalized gradients and applications, Trans. Amer. Math. Soc. 205 (1975), 247–262.MathSciNetMATHCrossRefGoogle Scholar
  6. [6]
    F. H. Clarke, Generalized gradients of Lipschitz functionals, Advances in Mathematics 40 (1981), 52–67.MathSciNetMATHCrossRefGoogle Scholar
  7. [7]
    F. H. Clarke, Optimization and Nonsmooth Analysis, Willey, New York, 1983.MATHGoogle Scholar
  8. [8]
    M. Degiovanni and M. Marzocchi, A critical point theory for nonsmooth functionals, Ann. Mat. Pura Appl. 167 (1994), 73–100.MathSciNetMATHCrossRefGoogle Scholar
  9. [9]
    F. Gazzola and V. Râdulescu, A nonsmooth critical point theory approach to some nonlinear elliptic problems in IR N, Differential and Integral Equations 13 (2000), 47–60.MathSciNetMATHGoogle Scholar
  10. [10]
    E. A. Landesman and A. C. Lazer, Nonlinear perturbations of linear elliptic boundary value problems at resonance, J. Math. Mech. 19 (1976), 609–623.MathSciNetGoogle Scholar
  11. [11]
    P. L. Lions, The concentration-compactness principle in the calculus of variations. The locally compact case, Ann. Inst. H. Poincaré, Analyse Non Linéaire 1 (1984), (I) 109–145, (II) 223–283.Google Scholar
  12. [12]
    J. Mawhin and M. Willem, Multiple solutions of the periodic boundary value problem for some forced pendulum-type equations, J. Diff. Equations 52 (1984), 264–287.MathSciNetMATHCrossRefGoogle Scholar
  13. [13]
    J. Mawhin and M. Willem, Critical Point Theory and Hamiltonian Systems, Springer-Verlag, Berlin, 1989.MATHCrossRefGoogle Scholar
  14. [14]
    S. Minakshisundaran and A. Pleijel, Some properties of the eigenfunctions of the Laplace operator on Riemannian manifolds, Canadian J. Math. 1 (1949), 242–256.MathSciNetCrossRefGoogle Scholar
  15. [15]
    P. Mironescu and V. Râdulescu, A multiplicity theorem for locally Lipschitz periodic functionals, J. Math. Anal. Appl. 195 (1995), 621–637.MathSciNetMATHCrossRefGoogle Scholar
  16. [16]
    R. Palais, Ljusternik-Schnirelmann theory on Banach manifolds, Topology 5 (1966), 115–132.MathSciNetMATHCrossRefGoogle Scholar
  17. [17]
    A. Pleijel, On the eigenvalues and eigenfunctions of elastic plates, Comm. Pure Appl. Math. 3 (1950), 1–10.MathSciNetMATHCrossRefGoogle Scholar
  18. [18]
    P. H. Rabinowitz, On a class of nonlinear Schrödinger equations, Zeit. Angew. Math. Phys. (ZAMP) 43 (1992), 270–291.MathSciNetMATHCrossRefGoogle Scholar
  19. [19]
    V. Râdulescu, Mountain Pass theorems for non-differentiable functions and applications, Proc. Japan Acad. 69A (1993), 193–198.MATHCrossRefGoogle Scholar
  20. [20]
    V. Râdulescu, Locally Lipschitz functionals with the strong Palais-Smale property, Revue Roum. Math. Pures Appl. 40 (1995), 355–372.MATHGoogle Scholar
  21. [21]
    V. Râdulescu, A Ljusternik-Schnirelmann type theorem for locally Lipschitz functionals with applications to multivalued periodic problems, Proc. Japan Acad. 71A (1995), 164–167.MATHCrossRefGoogle Scholar
  22. [22]
    V. Râdulescu, Nontrivial solutions for a multivalued problem with strong resonance, Glasgow Math. Journal 38 (1996), 53–61.MATHCrossRefGoogle Scholar
  23. [23]
    V. Râdulescu, Hernivariational inequalities associated to multivalued problems with strong resonance, in Nonsmooth/Nonconvex Mechanics: Modeling, Analysis and Numerical Methods, dedicated to the memory of Professor P.D. Panagiotopoulos, Eds.: D.Y. Gao, R.W. Ogden, G.E. Stavroulakis, Kluwer Academic Publishers, 2000, pp. 333–348.Google Scholar
  24. [24]
    W. Rudin, Functional Analysis, Mc Graw-Hill, 1973.Google Scholar
  25. [25]
    A. Szulkin, Critical Point Theory of Ljusternik-Schnirelmann Type and Applications to Partial Differential Equations, Sémin. Math. Sup., Presses Univ. Montréal, 1989.Google Scholar
  26. [26]
    A. Szulkin and M. Willem, Eigenvalue problems with indefinite weight, Studia Mathematica 135 (1999), 191–201.MathSciNetMATHGoogle Scholar

Copyright information

© Springer Science+Business Media Dordrecht 2003

Authors and Affiliations

  • D. Motreanu
    • 1
  • V. Rădulescu
    • 2
  1. 1.Department of MathematicsUniversity of PerpignanPerpignanFrance
  2. 2.Department of MathematicsUniversity of CraiovaCraiovaRomania

Personalised recommendations